Medical Specialty >> Dermatology

Doctors Lounge - Dermatology Answers

Back to Dermatology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/18/2017.

Forum Name: Dermatology Topics

Question: Swollen lip and itchy rash


 bennyboy - Wed Sep 09, 2009 3:54 am

I have recently been plagued with sudden outbreaks of my lip swelling and hives all over my body...mainly on back and chest. It first started about a month ago, but now it happens to me every night. One part of my lip (varies) will swell up to where it looks as if it is going to burst, anhd I start itching all over and break out with hives. This all started a few days after I was stung by a wasp about a month ago. I don't know if that has anything to do with this or not, I'm just needing some relief. I can't take Benadryl, I have tried. PLEASE HELP!!!
 Theresa Jones, RN - Wed Oct 07, 2009 5:35 pm

User avatar Hi bennyboy,
An allergic reaction can be mild and self limiting and present as hives, rash, itching, sneezing, watery eyes, etc. More severe life threatening reactions can range from for example,swelling of the face, eyes, lips, tongue, difficulty breathing, wheezing, difficulty swallowing, etc. which require prompt medical interventions. Each exposure to the allergen typically makes the reaction worse. Over the counter medications or antihistamines which may be used for mild reactions are benadryl and loratadine. Prescription medications such as hydroxyzine, corticosteroids, etc. may be used in more difficult cases. I would strongly suggest that you have an evaluation by your primary care provider to ascertain what causative factor is responsible for your symptoms. Allergic reactions can again be very serious. Best wishes!
Sincerely,
Theresa Jones, RN

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us